Texas, 2012

Flooding and Hail in Texas, June 12 to 13, 2012

June 12 to 13, 2012 · NWS LUB · 15 events in 12 counties and zones

Thunderstorms developed early this evening near Hobbs, NM near a residual outflow boundary embedded within a very unstable and strongly sheared enivornment. A few of these storms became supercells and quickly split into left and right movers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms developed early this evening near Hobbs, NM near a residual outflow boundary embedded within a very unstable and strongly sheared enivornment. A few of these storms became supercells and quickly split into left and right movers. One of these left-moving supercells tracked north-northeast from southwest Yoakum County into southeast Lamb County accompanied by hail as large as baseballs at times.

By early this night, a large and slow-moving squall line erupted in the southwest Texas Panhandle and proceeded to move south-southeast into the northern South Plains before weakening shortly before dawn on the 13th. Scattered instances of downburst winds accompanied this line over the northern South Plains in addition to very heavy rains that resulted in numerous streets being flooded in Tulia and also in Memphis. Scattered heavy rains did help alleviate drought conditions particularly in portions of the extreme southwest Panhandle where heavy spring rains had earlier proved elusive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 5:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 5:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT TUE JUN 12 2012

.AVIATION...
POTENTIAL FOR THUNDERSTORMS TOPS THIS FCST. BEST CHANCES LOOK TO
BE INITIALLY AT KLBB PERHAPS AS EARLY AS 03Z-05Z BUT PERHAPS A BIT
LATER AS REFLECTED IN THE OFFICIAL FORECAST AT PRESENT. CURRENT
ACTIVITY SOUTHWEST OF KLBB SOME 100NM OR SO THOUGH WE WILL ALSO
HAVE TO CAREFULLY WATCH A CONVECTIVE SYSTEM OUT OF THE NW
PANHANDLE WHICH MAY AFFECT BOTH KLBB AND KCDS LATE TONIGHT.
OUTSIDE OF STORMS..CONDITIONS ARE EXPECTED TO REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 417 PM CDT TUE JUN 12 2012/

SHORT TERM...
PRETTY MUCH IN A HOLDING PATTERN TO SEE HOW THINGS EVOLVE THIS
AFTERNOON.  TTU AND OUN WRF RUNS ARE ALL SHOWING CONVECTION
DEVELOPING ACROSS EASTERN NEW MEXICO/PERMIAN BASIN WITH FURTHER
DEVELOPMENT ACROSS THE SOUTH PLAINS.  THESE AREAS GRADUALLY CONGEAL
INTO A COUPLE OF MCS CLUSTERS...FIRST ONE THE MODELS HINT AT IS
ACTIVITY ACROSS THE PERMIAN BASIN MOVING EAST WITH THE SECOND ONE
DEVELOPING ACROSS NORTHEAST NEW MEXICO AND SLIDING SOUTHEAST ACROSS
THE PANHANDLE AND DOWN INTO THE NORTHERN SOUTH PLAINS/ROLLING
PLAINS.  UNFORTUNATELY THESE SCENARIOS DO NOT BODE TOO WELL FOR THE
HUB CITY BUT THERE STILL IS A CHANCE THAT WE COULD SEE SOME ACTIVITY
LATER THIS AFTERNOON.  LATEST SOUNDING INFORMATION FROM THE TEXAS
TECH MESONET INDICATES THAT THERE IS STILL A POST-OUTFLOW BOUNDARY
AIRMASS ACROSS THE REGION WITH DEEP BOUNDARY LAYER MOISTURE UP TO
AROUND 700 MB AND A FAIRLY HIGH FREEZING LEVEL.  THERE ALSO IS A
FAIRLY STRONG CAP OVER THE REGION IN THE TTU SOUNDING THAT WILL
NEED SOME HELP ERODING EITHER BY WEAK SYNOPTIC SCALE LIFT...
COOLING/DRYING ALOFT...OR CONTINUED MIXING OF THE BOUNDARY LAYER
AS TEMPERATURES WARM UP.

SHEAR PROFILES ARE STILL SUFFICIENT FOR SEVERE WEATHER ALTHOUGH THE
HAIL THREAT MAY BE MITIGATED SOMEWHAT BY THE HIGH FREEZING LEVELS.
WILL ALSO HAVE TO CONSIDER THE POSSIBILITY OF HEAVY RAINFALL WITH
THE AMPLE BOUNDARY LAYER MOISTURE AND INITIAL SLOW STORM MOTION
BEFORE STORMS ORGANIZE INTO SOME FORM OF A COMPLEX/SYSTEM. BECAUSE
OF THE POSSIBILITY OF A SERIES OF STORM COMPLEXES AFFECTING THE
AREA LATE THIS EVENING AND AGAIN POSSIBLY OVERNIGHT...OPTED TO
KEEP POPS FAIRLY GENERALIZED TONIGHT THEN TAPER THEM OFF FOR
TOMORROW MORNING. CHANCES ONCE AGAIN INCREASE WEDNESDAY AFTERNOON
AS THE NAM HINTS AT ANOTHER COMPLEX TRYING TO DEVELOP ACROSS
EASTERN NEW MEXICO AND SLIDES TOWARDS THE AREA THROUGH TOMORROW
AFTERNOON.

JORDAN

LONG TERM...
BRIEF UL RIDGING WILL EXIST TOMORROW EVENING THROUGH EARLY
THURSDAY MORNING...AS FORECAST MODELS HINT AT AN EMBEDDED
DISTURBANCE THAT MAY BE THE SYNOPTIC SPARK TO INITIATE STORMS
ALONG THE DRYLINE ACROSS EASTERN NEW MEXICO. ADEQUATE
SOUTHWESTERLY MEAN FLOW MAY ALLOW STORMS TO FILTER ACROSS THE
SOUTHERN PLAINS TOMORROW NIGHT. LLJ INCREASING TO AOA 30 KTS
COMBINED WITH PWATS EXCEEDING 1.00 INCH...LITTLE TO NO CONVECTIVE
INHIBITION...AND BEING ABLE TO TAP INTO THE PROGGED SFC-BASED CAPE
VALUES OF 1.5-2.5 KG/KG SUGGESTS THE POTENTIAL FOR STRONG TO
SEVERE STORMS WITH MODERATE RAINFALL...HAIL AND BRIEF GUSTY WINDS
THE PRIMARY THREATS. HOWEVER TONIGHTS ANTICIPATED CONVECTION COULD
WRECK HAVOC ON TOMORROW NIGHTS SUPPOSED CONVECTION...AS THE
DISPLACEMENT OF LINGERING BOUNDARIES COULD SERVE AS /1/ THE FOCUS
FOR BEST PRECIP AND /2/ POSSIBLY INDUCE LOWERED DEWPOINTS THAN
EXPECTED. WILL OPT TO MAINTAIN MENTIONABLE POPS WITH BEST CHANCES
ACROSS THE WEST NEAREST TO THE DRYLINE. STORMS DEVELOPING ALONG
THE DRYLINE MAY OCCUR ONCE AGAIN LATE THURSDAY AFTERNOON...AS AN
UL TROUGH DIGS ESE ACROSS THE SOUTHWESTERN CONUS WHICH WILL
PROMOTE SOUTHWESTERLY FLOW ALOFT. AS A RESULT...THE DRYLINE WILL
MOVE CLOSER TO THE TEXAS/NEW MEXICO STATE LINE AS SOUTHEASTERLY
SFC WINDS EAST OF THE DRYLINE SURGES IN DEWPOINTS IN THE 50S AND
60S. SEVERE INDICES MAY BE SIMILAR TO TOMORROW NIGHT /SFC-BASED
CAPE AOA 2.5 KJ/KG...LITTLE TO NO CIN AND INVERTED-V SOUNDING
PROFILES/...AND THEREFORE POSE A THREAT FOR HAIL AND GUSTY WINDS.

THEREAFTER...THE AFOREMENTIONED SOUTHWESTERN CONUS UL DISTURBANCE
WILL RETROGRADE WEST ACROSS THE PACIFIC OCEAN...AND UA RIDGING WILL
COMMENCE ACROSS THE EASTERN CONUS. THIS SYNOPTIC SETUP WILL ALLOW
DEWPOINTS TO BE IN THE 50S AND 60S ACROSS THE CWA...AND ALSO CAUSE
THE DRYLINE TO LINGER NEAR THE TEXAS/NEW MEXICO LINE FRIDAY-SUNDAY.
LONG TERM SOLUTIONS FIRE STORMS ALONG THE DRYLINE AND ADEQUATE SOUTH
TO SOUTHWESTERLY MEAN FLOW SUGGESTS THE POTENTIAL FOR STORMS TO
FILTER ACROSS THE WESTERN ZONES EACH AFTERNOON/EVENING DURING THE
SAID PERIOD. EARLY NEXT...THE GFS AND TO A LESSER EXTENT THE ECMWF
DISPLAY A BROAD UA LOW DIGGING ESE ACROSS THE CENTRAL/HIGH
PLAINS...WITH ITS SOUTHERN PERIPHERY MOVING ACROSS THE SOUTHERN
PLAINS MONDAY...AND THUS ENCOURAGING FLOW ALOFT TO EVOLVE TO A
SLIGHT NORTHWEST FLOW. WEST TO NORTHWEST SFC WINDS WILL SHIFT THE
DRYLINE TO OFF THE CAPROCK MONDAY NIGHT...AND REMAINING THERE
THROUGH THE END OF THE EXTENDED PERIOD. AN INCOMING COLD FRONT MAY
PROVIDE ANOTHER FOCUS FOR STORMS ESPECIALLY IF IT IS CAPABLE OF
INTERACTING WITH THE LINGERING DRYLINE. WILL HOWEVER MAINTAIN SILENT
POPS BEYOND SUNDAY NIGHT...GIVEN THE SYNOPTIC PATTERN COULD DIFFER
BY DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  89  64  92  63 /  60  30  30  20  20
TULIA         64  88  64  91  64 /  60  30  20  20  20
PLAINVIEW     65  88  65  91  66 /  60  30  20  20  20
LEVELLAND     68  90  67  94  66 /  60  30  20  20  20
LUBBOCK       67  89  69  93  68 /  60  30  20  20  20
DENVER CITY   69  94  70  94  67 /  60  30  30  20  20
BROWNFIELD    69  92  70  94  67 /  60  30  20  20  20
CHILDRESS     68  89  70  92  69 /  60  30  20  20  20
SPUR          69  91  69  93  69 /  60  20  20  20  20
ASPERMONT     71  93  72  95  73 /  60  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Jun 12, 10:32 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT TUE JUN 12 2012

TXZ021>044-131645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE OUTLOOK AREA...BUT WILL BE GREATEST
ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND THE WESTERN SOUTH
PLAINS. STRONG AND COOL EAST TO NORTHEAST WINDS EMANATING FROM
THUNDERSTORMS THAT MOVED ACROSS THE PANHANDLE EARLY THIS MORNING
HAVE STABILIZED THE AIR MASS ACROSS THE AREA AND HAVE SHIFTED THE
CONVERGENCE ZONE ALONG THE OUTFLOW BOUNDARY WELL WEST AND SOUTH OF
THE AREA. THIS BOUNDARY IS UNLIKELY TO SHIFT TOO FAR TO THE NORTH
THIS AFTERNOON DESPITE SOME HEATING DURING THE AFTERNOON. THUS...
THE MAIN FOCUS FOR THUNDERSTORM INITIATION IS LIKELY TO BE OUTSIDE
THE OUTLOOK AREA. THUNDERSTORMS THAT FORM TO THE WEST OF THE AREA
ON THE HIGH TERRAIN OF NEW MEXICO WILL MOVE TO THE EAST AND ARE
EXPECTED TO ENTER THE WESTERN SOUTH PLAINS AREA THIS EVENING.
HOWEVER...HEATING THAT OCCURS THIS AFTERNOON WILL CAUSE SOME
DESTABILIZATION OF THE AIR MASS IN PLACE ACROSS THE AREA...AND
UPPER LEVEL SUPPORT FROM AN UPPER LEVEL JET STREAK AND DISTURBANCE
MOVING ACROSS THE SOUTHERN PLAINS MAY RESULT IN SOME THUNDERSTORM
INITIATION WELL NORTH AND EAST OF THE OUTFLOW BOUNDARY AS WELL.
IN BOTH OF THESE SCENARIOS ENOUGH INSTABILITY WILL BE PRESENT AND
WINDS IN THE LOWER TO MIDDLE PARTS OF THE ATMOSPHERE WILL BE
FAVORABLE FOR SOME STORMS TO BECOME SEVERE WITH HAIL TO THE SIZE
OF GOLFBALLS AND DAMAGING WIND GUSTS. ISOLATED TORNADOES AND MINOR
FLOODING WILL BE A LESSER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA EACH AFTERNOON AND EVENING FROM WEDNESDAY THROUGH SUNDAY...
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 118 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 2 flood. Local standard time, as filed.

Hail, Yoakum

When
June 12, 7:00 PM CST to 7:25 PM CST
Where
Yoakum County, 3.47 mi E of Bronco to 7.75 mi NE of Plains Yoakum Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.250, -102.990

A swath of quarter size hail west and northwest of Plains. No damage was reported.

Hail, Cochran

When
June 12, 7:36 PM CST to 8:00 PM CST
Where
Cochran County, 11.42 mi SSE of Lehman to 0.58 mi E of Whiteface
Measured
2.75 in hail
Reported by
Public
Coordinates
33.460, -102.750

An intense anticyclonic supercell produced a hailswath up to baseball size as it moved north-northeast across eastern Cochran County. In some locations such as Whiteface, no rain, but only large hail accompanied the supercell's passage. Although sporadic property and crop damage likely occurred in eastern Cochran County, no reports were received.

Thunderstorm Wind, Parmer

When
June 12, 10:20 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Castro

When
June 12, 10:35 PM CST
Where
Castro County, 1.71 mi E of Dimmitt Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.290

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Swisher

When
June 12, 11:03 PM CST
Where
Swisher County, 2.27 mi W of Kaffir
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.630, -101.860

A storm spotter estimated wind gusts to 60 mph with torrential rain and near zero visibility.

Thunderstorm Wind, Swisher

When
June 12, 11:10 PM CST
Where
Swisher County, 2.2 mi NE of Tulia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -101.740

Measured by a Texas Tech University West Texas mesonet.

Hail, Swisher

When
June 12, 11:15 PM CST
Where
Swisher County, 0.9 mi SW of Tulia Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.540, -101.790

Law enforcement estimated hail up to quarter size with winds of 45-50 mph and zero visibility in torrential rain.

Thunderstorm Wind, Lamb

When
June 12, 11:25 PM CST
Where
Lamb County, 4.18 mi N of Hart Camp
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.090, -102.140

Measured by a Texas Tech University West Texas mesonet.

Flood, Swisher

When
June 12, 11:33 PM CST
Where
Swisher County, 0.03 mi WSW of Tulia Arpt to 2.11 mi WSW of Tulia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.550, -101.780

Very heavy rain flooded many side roads and intersections in Tulia. The Highway 87 underpass just southwest of town was temporarily closed after being inundated with up to two feet of water.

Thunderstorm Wind, Hale

When
June 12, 11:35 PM CST
Where
Hale County, 1.34 mi WSW of Plainview
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.190, -101.720

Measured by the Plainview AWOS. Also, a storm chaser nearby estimated a gust to 70 mph at the same time.

Thunderstorm Wind, Hockley

When
June 13, 12:25 AM CST
Where
Hockley County, 2.15 mi SSE of Levelland Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.520, -102.360

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Motley

When
June 13, 12:30 AM CST
Where
Motley County, 1.85 mi WNW of Roaring Spgs Buzz Ar
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.940, -100.860

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Cottle

When
June 13, 12:55 AM CST
Where
Cottle County, 6.63 mi SSE of Narcisso
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.910, -100.430

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Garza

When
June 13, 1:35 AM CST
Where
Garza County, 5.14 mi SSW of Graham Chapel
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.080, -101.500

Measured by a Texas Tech University West Texas mesonet.

Flood, Hall

When
June 13, 1:40 AM CST to 3:40 AM CST
Where
Hall County, 1.85 mi ENE of Brice to 3.82 mi N of Memphis Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.711, -100.850

Repeated heavy rains resulted in areas of flooding on Highway 287 in Memphis. Farther west, mud flows were observed spreading over Highway 256 just west of Lesley and also near Lakeview in northern Hall County. No evidence of damage to any roads was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377114, 377116, 377120, 377121, 377122, 377123, 377124, 377125, 377126, 377127, 377128, 377129, 377130, 377131, 377132.